Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Topological complexity of spatial polygon spaces

Author: Donald M. Davis
Journal: Proc. Amer. Math. Soc. 144 (2016), 3643-3645
MSC (2010): Primary 55M30, 58D29, 55R80
Published electronically: February 1, 2016
MathSciNet review: 3503733
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ \overline {\ell }=(\ell _1,\ldots ,\ell _n)$ be an $ n$-tuple of positive real numbers, and let $ N(\overline {\ell })$ denote the space of equivalence classes of oriented $ n$-gons in $ \mathbb{R}^3$ with consecutive sides of lengths $ \ell _1,\ldots ,\ell _n$, identified under translation and rotation of $ \mathbb{R}^3$. Using known results about the integral cohomology ring, we prove that its topological complexity satisfies $ \operatorname {TC}(N(\overline {\ell }))= 2n-5$, provided that $ N(\overline {\ell })$ is nonempty and contains no straight-line polygons.

References [Enhancements On Off] (What's this?)

  • [1] D. M. Davis, Topological complexity of some planar polygon spaces, on arXiv.
  • [2] -, Topological complexity of planar polygon spaces with small genetic code, on arXiv.
  • [3] Michael Farber, Invitation to topological robotics, Zurich Lectures in Advanced Mathematics, European Mathematical Society (EMS), Zürich, 2008. MR 2455573
  • [4] Jean-Claude Hausmann, Mod two homology and cohomology, Universitext, Springer, Cham, 2014. MR 3308717
  • [5] J.-C. Hausmann and A. Knutson, The cohomology ring of polygon spaces, Ann. Inst. Fourier (Grenoble) 48 (1998), no. 1, 281–321 (English, with English and French summaries). MR 1614965
  • [6] Alexander A. Klyachko, Spatial polygons and stable configurations of points in the projective line, Algebraic geometry and its applications (Yaroslavl′, 1992) Aspects Math., E25, Friedr. Vieweg, Braunschweig, 1994, pp. 67–84. MR 1282021
  • [7] G. Panina and D. Siersma, Motion planning and control of a planar polygonal linkage, on arXiv.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 55M30, 58D29, 55R80

Retrieve articles in all journals with MSC (2010): 55M30, 58D29, 55R80

Additional Information

Donald M. Davis
Affiliation: Department of Mathematics, Lehigh University, Bethlehem, Pennsylvania 18015

Keywords: Topological complexity, spatial polygon spaces
Received by editor(s): July 9, 2015
Received by editor(s) in revised form: October 8, 2015
Published electronically: February 1, 2016
Communicated by: Michael A. Mandell
Article copyright: © Copyright 2016 American Mathematical Society

American Mathematical Society